IN THE past, reactions following the intravenous administration of solutions have been interpreted principally as being due to pyrogen contamination. In a recent review of this subject, Rademaker1 stated that the care of glassware and tubing remains the predominating factor in the production of reactions. Speed shock has also been considered as a cause.
However, in spite of the most careful attention in respect to the control of pyrogens and the regulation of the speed of administration of solutions, there remains an unexplained irreducible residue of reactions. The paradox persists that solutions and tubing prepared from lots which have not been suspected in the majority of patients are incriminated as the most probable cause of reactions in an occasional instance. This type of observation suggests that the individual patient may be reacting abnormally to the injected material; the most plausible explanation for an individual idiosyncrasy is an allergic reaction.